Hail, Clay
- When
- August 16, 5:05 PM CST
- Where
- Clay County, Spencer
- Measured
- 0.88 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 43.150, -95.150
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 16, 2:25 PM CST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 325 PM CDT FRI AUG 16 2002 ACTIVE THIS AFTN AS WAA TRW PRPDUCING HAIL OVER SERN CWA. THIS SHUD TAPER OFF THIS EVE BUT SECOND ROUND OF TRW SHUD KICK OFF LATER THIS EVE AND OVERNIGHT AS CDFNT MOVES ACRS CWA. S/W OVR ERN MT ACCELERATING AND WHEN FNT AND UPPER LEVELS FINALLY GET TOGETHER...WUD EXPECT TO SEE TRW FIRE UP RAPIDLY ALONG FNT AND MOVE EWD OVERNIGHT. THIS EVENT SHUD BE MORE OF A WIND EVENT WITH SYS EVOLVING INTO A LINEAR EVENT ESPEC AS YOU APPROACH I29 LATE TONIGHT. PBLY WL SEE A SVR WATCH LATER TONITE ACRS CWA. CURRENT WATCH OVR ERN CWA EXPIRES AT 21Z. MUCH COOLER BEHIND FNT ON SAT WITH GUSTY NW WINDS. WL BE CLOSE TO A WND ADVY WRN CWA LATE TONITE AND OVR ERN CWA SAT...BUT WL LET LATER SHIFT DECIDE IF NECES DUE TO CONVECTION TONIGHT. TEMPS SHUD MODERATE A BIT SUN...BUT ANOTHER FNT PUSHES ACRS CWA AND MAY PRODUCE A FEW TRW. WL MENTION A 20% CHC. THREAT OF PRECIP WL LINGER SE MON MORN. ANOTHER CHC OF TRW TUES WITH NEXT CDFNT. MAY BE MORE ORGANIZED TUES AS LLJ RETURNS. IN THE EFP...TEMPS WL REMAIN AOB NORM...WITH ACTIVE WLY FLOW BRING A CHC OF STORMS EVERY COUPLE OF DAYS. .FSD...NONE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1234 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1100 AM 6 SE MITCHELL SD .75 INCH HAIL
08/16/02 DAVISON REPORTED BY STORM
SPOTTER.
1152 AM LESTERVILLE SD 1.75 INCH HAIL
08/16/02 YANKTON REPORTED BY STORM
SPOTTER.
1218 PM MARTINSBURG NE .75 INCH HAIL
08/16/02 DIXON REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
234 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1100 AM 6 SE MITCHELL SD .75 INCH HAIL
08/16/02 DAVISON REPORTED BY STORM
SPOTTER.
1102 AM 6 W TRIPP SD .88 INCH HAIL
08/16/02 HUTCHINSON REPORTED BY STORM
SPOTTER.
1128 AM UTICA SD .75 INCH HAIL
08/16/02 YANKTON REPORTED BY STORM
SPOTTER.
1152 AM LESTERVILLE SD 1.75 INCH HAIL
08/16/02 YANKTON REPORTED BY STORM
SPOTTER.
1218 PM MARTINSBURG NE .75 INCH HAIL
08/16/02 DIXON REPORTED BY STORM
SPOTTER.
1238 PM 4 NE DIXON NE 2 INCH HAIL
08/16/02 DIXON REPORTED BY STORM
SPOTTER.
0100 PM PONCA NE .88 INCH HAIL
08/16/02 DIXON REPORTED BY STORM
SPOTTER.
0110 PM 2 N WILLIS NE .75 INCH HAIL
08/16/02 DAKOTA REPORTED BY STORM
SPOTTER.
0119 PM SALIX IA 1.75 INCH HAIL
08/16/02 WOODBURY REPORTED BY STORM
SPOTTER.
0136 PM SIOUX CITY IA .88 INCH HAIL
08/16/02 WOODBURY REPORTED BY STORM
SPOTTER.
0138 PM SIOUX CITY IA .88 INCH HAIL
08/16/02 WOODBURY REPORTED BY STORM
SPOTTER.
0205 PM BRONSON IA .88 INCH HAIL
08/16/02 WOODBURY REPORTED BY STORM
SPOTTER.
0214 PM ANTHON IA 1 INCH HAIL
08/16/02 WOODBURY REPORTED BY STORM
SPOTTER.
0225 PM ANTHON IA 1.75 INCH HAIL
08/16/02 WOODBURY REPORTED BY STORM
SPOTTER.IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-070-071-162120- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 404 PM CDT FRI AUG 16 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 609 HAS EXPIRED... THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR THE AREA HAS EXPIRED. SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS THE AREA THIS EVENING. A FEW OF THE STORMS MAY STILL PRODUCE LARGE HAIL...HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
424 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1150 AM 5 S SCOTLAND SD 1.75 INCH HAIL
08/16/02 BON HOMME REPORTED BY PUBLIC.
0100 PM EMERSON NE 1.75 INCH HAIL
08/16/02 DAKOTA REPORTED BY PUBLIC.
0120 PM SIOUX CITY IA .75 INCH HAIL
08/16/02 WOODBURY REPORTED BY EMERGENCY
MANAGEMENT.
0225 PM 6 NNW BATTLE CREEK IA .75 INCH HAIL
08/16/02 IDA REPORTED BY PUBLIC.
0307 PM SIOUX FALLS SD .75 INCH HAIL
08/16/02 MINNEHAHA REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0318 PM SIOUX FALLS SD 1.75 INCH HAIL
08/16/02 MINNEHAHA REPORTED BY STORM
SPOTTER. SOUTHWEST
SIOUX FALLS.
0319 PM LESTER IA 1.75 INCH HAIL
08/16/02 LYON REPORTED BY STORM
SPOTTER.
0330 PM PAULLINA IA .75 INCH HAIL
08/16/02 OBRIEN REPORTED BY MEDIA.
0330 PM 5 SW PAULLINA IA 70 MPH TSTM GUST
08/16/02 OBRIEN REPORTED BY STORM
SPOTTER.
0342 PM LUVERNE MN .75 INCH HAIL
08/16/02 ROCK REPORTED BY STORM
SPOTTER.
0408 PM ROYAL IA .75 INCH HAIL
08/16/02 CLAY REPORTED BY MEDIA.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
444 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1100 AM 5 E WAGNER SD .88 INCH HAIL
08/16/02 CHARLES MIX REPORTED BY PUBLIC.
1102 AM 3 WNW TRIPP SD 1.75 INCH HAIL
08/16/02 HUTCHINSON REPORTED BY PUBLIC.
0138 PM SIOUX CITY IA .75 INCH HAIL
08/16/02 WOODBURY REPORTED BY EMERGENCY
MANAGEMENT.
0314 PM SIOUX FALLS SD 1 INCH HAIL
08/16/02 MINNEHAHA REPORTED BY PUBLIC.
SOUTHWEST SIOUX FALLS.
0345 PM SUTHERLAND IA 1 INCH HAIL
08/16/02 OBRIEN REPORTED BY PUBLIC.
WIND GUST TO 70 MPH.
0430 PM 1 W ROYAL IA 65 MPH TSTM GUST
08/16/02 CLAY REPORTED BY MEDIA.
POWER LINES DOWN
SPARKING A FIRE.The Sioux Falls radar (KFSD), 137 km away, was scanning. The volume nearest the first event began at 23:06 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317341, 5317342.